Advertisement

Journal of Applied Mathematics and Computing

, Volume 59, Issue 1–2, pp 361–404 | Cite as

Reflection positivity, duality, and spectral theory

  • Palle Jorgensen
  • Feng TianEmail author
Original Research
  • 61 Downloads

Abstract

We consider reflection-positivity (Osterwalder–Schrader positivity, OS-p.) as it is used in the study of renormalization questions in physics. In concrete cases, this refers to specific Hilbert spaces that arise before and after the reflection. Our focus is a comparative study of the associated spectral theory, now referring to the canonical operators in these two Hilbert spaces. Indeed, the inner product which produces the respective Hilbert spaces of quantum states changes, and comparisons are subtle. We analyze in detail a number of geometric and spectral theoretic properties connected with axiomatic reflection positivity, as well as their probabilistic counterparts; especially the role of the Markov property. This view also suggests two new theorems, which we prove. In rough outline: It is possible to express OS-positivity purely in terms of a triple of projections in a fixed Hilbert space, and a reflection operator. For such three projections, there is a related property, often referred to as the Markov property; and it is well known that the latter implies the former; i.e., when the reflection is given, then the Markov property implies OS-p., but not conversely. In this paper we shall prove two theorems which flesh out a more precise relationship between the two. We show that for every OS positive system \(\left( E_{+},\theta \right) \), the operator \(E_{+}\theta E_{+}\) has a canonical and universal factorization. Our second focus is a structure theory for all admissible reflections. Our theorems here are motivated by Phillips’ theory of dissipative extensions of unbounded operators. The word “Markov” traditionally makes reference to a random walk process where the Markov property in turn refers to past and future: expectation of the future, conditioned by the past. By contrast, our present initial definitions only make reference to three prescribed projection operators, and associated reflections. Initially, there is not even mention of an underlying probability space. This in fact only comes later.

Keywords

Osterwalder–Schrader positivity Renormalization Factorization Hilbert space Reflection symmetry Quantum field theory Extensions of dissipative operators Gaussian processes Random processes Random fields Markov property 

Mathematics Subject Classification

Primary 47L60 46N30 81S25 81R15 81T05 81T75 Secondary 60D05 60G15 60J25 65R10 58J65 

Notes

Acknowledgements

The co-authors thank the following colleagues for helpful and enlightening discussions: Professors Daniel Alpay, Sergii Bezuglyi, Ilwoo Cho, A. Jaffe, Paul Muhly, K.-H. Neeb, G. Olafsson, Wayne Polyzou, Myung-Sin Song, and members in the Math Physics seminar at The University of Iowa. We thank one of the referees for pointing out an error in the first version of the paper. The revision accounts for this: An additional assumption was added in Theorem 6.4.

References

  1. 1.
    Alpay, D., Bolotnikov, V, Dijksma, A., de Snoo, H.: On some operator colligations and associated reproducing kernel Hilbert spaces. Operator extensions. In: Interpolation of Functions and Related Topics, Operator Theory Advances and Applications, vol. 61, Birkhäuser, Basel, pp. 1–27 (1993)Google Scholar
  2. 2.
    Alpay, D., Dym, H.: On reproducing kernel spaces, the Schur algorithm, and interpolation in a general class of domains. In: Operator Theory and Complex Analysis (Sapporo, 1991), Operator Theory Advances and Applications, vol 59. Birkhäuser, Basel, pp. 30–77 (1992)Google Scholar
  3. 3.
    Alpay, D., Dym, H.: On a new class of structured reproducing kernel spaces. J. Funct. Anal. 111(1), 1–28 (1993)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Arov, D.Z., Dym, H.: On three Krein extension problems and some generalizations. Integral Equ. Oper. Theory 31(1), 1–91 (1998)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Alpay, D., Jorgensen, P., Lewkowicz, I.: Parametrizations of all wavelet filters: input–output and state-space. Sampl Theory Signal Image Process 12(2–3), 159–188 (2013)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Albeverio, S., Jorgensen, P.E.T., Paolucci, A.M.: Multiresolution wavelet analysis of integer scale Bessel functions. J. Math. Phys. 48(7), 073516 (2007)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Alpay, D., Jorgensen, P., Seager, R., Volok, D.: On discrete analytic functions: products, rational functions and reproducing kernels. J. Appl. Math. Comput. 41(1–2), 393–426 (2013)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Alpay, D., Jorgensen, P., Volok, D.: Relative reproducing kernel Hilbert spaces. Proc. Am. Math. Soc. 142(11), 3889–3895 (2014)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Applebaum, D.: Infinite dimensional Ornstein–Uhlenbeck processes driven by Lévy processes. Probab. Surv. 12, 33–54 (2015)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Aronszajn, N.: Theory of reproducing kernels. Trans. Am. Math. Soc. 68, 337–404 (1950)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Arveson, W.: Markov operators and OS-positive processes. J. Funct. Anal. 66(2), 173–234 (1986)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Baryshnikov, Y., Duda, J., Szpankowski, W.: Types of Markov fields and tilings. IEEE Trans. Inf. Theory 62(8), 4361–4375 (2016)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Ćurgus, B., Dijksma, A., Langer, H., de Snoo, H.S.V.: Characteristic functions of unitary colligations and of bounded operators in Kreĭn spaces. In: The Gohberg Anniversary Collection, Vol. II (Calgary, AB, 1998), Operator Theory Advanced Applications, vol. 41. Birkhäuser, Basel, pp. 125–152 (1989)Google Scholar
  14. 14.
    Chen, Y.: On a nonsymmetric Ornstein–Uhlenbeck semigroup and its generator. Commun. Stoch. Anal. 9(1), 69–78 (2015)MathSciNetGoogle Scholar
  15. 15.
    Dieudonné, J.: Quasi-hermitian operators. In: Proceedings of International Sympososium Linear Spaces (Jerusalem, 1960), Jerusalem Academic Press. Jerusalem; Pergamon, Oxford, pp. 115–122 (1961)Google Scholar
  16. 16.
    Dritschel, M.A., Rovnyak, J.: Extension theorems for contraction operators on Kreĭn spaces. In: Extension and Interpolation of Linear Operators and Matrix Functions, Operators and Theory Advance Applications, vol. 47, Birkhäuser, Basel, pp. 221–305 (1990)Google Scholar
  17. 17.
    Glimm, J., Jaffe, A.: A note on reflection positivity. Lett. Math. Phys. 3(5), 377–378 (1979)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Glimm, J., Jaffe, A.: Quantum Physics, 2nd edn. Springer, New York (1987)zbMATHGoogle Scholar
  19. 19.
    Gohberg, I.C., Kreĭ n, M.G.: On the problem of factoring operators in a Hilbert space. Dokl. Akad. Nauk. SSSR 147, 279–282 (1962)MathSciNetGoogle Scholar
  20. 20.
    Hall, B.C.: Holomorphic methods in analysis and mathematical physics. In: First Summer School in Analysis and Mathematical Physics (Cuernavaca Morelos, 1998), Contemporary Mathematics, vol. 260, American Mathematical Society, Providence, pp. 1–59 ((2000))Google Scholar
  21. 21.
    Jaffe, A.: Stochastic quantization, reflection positivity, and quantum fields. J. Stat. Phys. 161(1), 1–15 (2015)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Jaffe, A., Janssens, B.: Characterization of reflection positivity: majoranas and spins. Commun. Math. Phys. 346(3), 1021–1050 (2016)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Jaffe, A., Janssens, B.: Reflection positive doubles. J. Funct. Anal. 272(8), 3506–3557 (2017)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Jaffe, A., Jäkel, C.D., Martinez II, R.E.: Complex classical fields: a framework for reflection positivity. Commun. Math. Phys. 329(1), 1–28 (2014)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Jaffe, A., Klimek, S., Lesniewski, A.: Representations of the Heisenberg algebra on a Riemann surface. Commun. Math. Phys. 126(2), 421–431 (1989)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Jaffe, A., Liu, Z.: Planar para algebras, reflection positivity. Commun. Math. Phys. 352(1), 95–133 (2017)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Jorgensen, P.E.T., Neeb, K.-H., Ólafsson, G.: Reflection positive stochastic processes indexed by Lie groups. In: SIGMA Symmetry Integrability and Geometry Methods and Applications 12, Paper No. 058, 49 (2016)Google Scholar
  28. 28.
    Jorgensen, P.E.T., Ólafsson, G.: Unitary representations of Lie groups with reflection symmetry. J. Funct. Anal. 158(1), 26–88 (1998)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Jorgensen, P.E.T., Ólafsson, G.: Unitary representations and Osterwalder–Schrader duality. In: The Mathematical Legacy of Harish-Chandra (Baltimore, MD, 1998), Proceedings of Symposium Pure Mathematics, vol. 68, American Mathematical Society, Providence, RI, pp. 333–401 (2000)Google Scholar
  30. 30.
    Jorgensen, P.E.T.: Selfadjoint extension operators commuting with an algebra. Math. Z. 169(1), 41–62 (1979)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Jorgensen, P.E.T.: Analytic continuation of local representations of Lie groups. Pac. J. Math. 125(2), 397–408 (1986)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Jorgensen, P.E.T.: Analytic continuation of local representations of symmetric spaces. J. Funct. Anal. 70(2), 304–322 (1987)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Jorgensen, P.E.T.: Diagonalizing operators with reflection symmetry. J. Funct. Anal. 190(1), 93–132 (2002)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Jorgensen, P.E.T., Pearse, E.P.J.: Gel\(\prime \)fand triples and boundaries of infinite networks. N. Y. J. Math. 17, 745–781 (2011)zbMATHGoogle Scholar
  35. 35.
    Jorgensen, P.E.T., Pearse, E.P.J.: Resistance boundaries of infinite networks. In: Random Walks, Boundaries and Spectra, Progress Probability, vol. 64, Birkhäuser/Springer Basel AG, Basel, pp. 111–142 (2011)Google Scholar
  36. 36.
    Jorgensen, P., Pearse, E.P.J.: A discrete Gauss-Green identity for unbounded Laplace operators, and the transience of random walks. Israel J. Math. 196(1), 113–160 (2013)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Jorgensen, P.E.T., Pearse, E.P.J.: Spectral comparisons between networks with different conductance functions. J. Oper. Theory 72(1), 71–86 (2014)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Jaffe, A., Pedrocchi, F.L.: Reflection positivity for parafermions. Commun. Math. Phys. 337(1), 455–472 (2015)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Jorgensen, P.E.T., Pearse, E.P.J.: Symmetric pairs of unbounded operators in Hilbert space, and their applications in mathematical physics. Math. Phys. Anal. Geom. 20(2), 24 (2017)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Jorgensen, P., Pedersen, S., Tian, F.: Restrictions and extensions of semibounded operators. Complex Anal. Oper. Theory 8(3), 591–663 (2014)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Jaffe, A., Ritter, G.: Reflection positivity and monotonicity. J. Math. Phys. 49(5), 052301 (2008)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Jorgensen, P., Tian, F.: Non-Commutative Analysis. World Scientific, Hackensack (2017). (English)zbMATHGoogle Scholar
  43. 43.
    Kong, A., Azencott, R.: Binary Markov random fields and interpretable mass spectra discrimination. Stat. Appl. Genet. Mol. Biol. 16(1), 13–30 (2017)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Klein, A.: Gaussian \({\rm OS}\)-positive processes. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 40(2), 115–124 (1977)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Klein, A.: A generalization of Markov processes. Ann. Probab. 6(1), 128–132 (1978)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Klein, A., Landau, L.J., Shucker, D.S.: Decoupling inequalities for stationary Gaussian processes. Ann. Probab. 10(3), 702–708 (1982)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Krein, M.G., Smul’yan, Y.L.: A class of operators in a space with an indefinite metric. Dokl. Akad. Nauk SSSR 170, 34–37 (1966)MathSciNetGoogle Scholar
  48. 48.
    Lu, W., Ren, Y.: Mean-field backward stochastic differential equations on Markov chains. Bull. Korean Math. Soc. 54(1), 17–28 (2017)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Neeb, K.-H.: Holomorphic representation theory, II. Acta Math. 173(1), 103–133 (1994)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Nelson, E.: Representation of a Markovian semigroup and its infinitesimal generator. J. Math. Mech. 7, 977–987 (1958)MathSciNetzbMATHGoogle Scholar
  51. 51.
    Nelson, E.: Construction of quantum fields from Markoff fields. J. Funct. Anal. 12, 97–112 (1973)MathSciNetzbMATHGoogle Scholar
  52. 52.
    Nelson, E.: The free Markoff field. J. Funct. Anal. 12, 211–227 (1973)MathSciNetzbMATHGoogle Scholar
  53. 53.
    Nelson, E.: Markov fields. In: Proceedings of the International Congress of Mathematicians (Vancouver, B. C., 1974), Vol. 2, Canad. Math. Congress, Montreal, Que., pp. 395–398 (1975)Google Scholar
  54. 54.
    Neeb, K.-H., Ólafsson, G.: Reflection positive one-parameter groups and dilations. Complex Anal. Oper. Theory 9(3), 653–721 (2015)MathSciNetzbMATHGoogle Scholar
  55. 55.
    Osterwalder, K., Schrader, R.: Axioms for Euclidean Green’s functions. Commun. Math. Phys. 31, 83–112 (1973)MathSciNetzbMATHGoogle Scholar
  56. 56.
    Osterwalder, K., Schrader, R.: Axioms for Euclidean Green’s functions II. Commun. Math. Phys. 42, 281–305 (1975)MathSciNetzbMATHGoogle Scholar
  57. 57.
    Phillips, R.S.: The extension of dual subspaces invariant under an algebra. In: Proceedings of International Symposium Linear Spaces (Jerusalem, 1960), Jerusalem Academic Press. Jerusalem; Pergamon, Oxford, pp. 366–398 (1961)Google Scholar
  58. 58.
    Teuwen, J.: On the integral kernels of derivatives of the Ornstein-Uhlenbeck semigroup. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 19(4), 1650030 (2016)MathSciNetzbMATHGoogle Scholar

Copyright information

© Korean Society for Computational and Applied Mathematics 2018

Authors and Affiliations

  1. 1.Department of MathematicsThe University of IowaIowa CityUSA
  2. 2.Department of MathematicsHampton UniversityHamptonUSA

Personalised recommendations